What is the role of antiepileptic medications (AEDs) in the treatment of tuberous sclerosis complex (TSC)?

Updated: Aug 21, 2018
  • Author: David Neal Franz, MD; Chief Editor: Amy Kao, MD  more...
  • Print
Answer

The choice of specific AED(s) for treating seizures in patients with TSC is based on the patient's seizure type(s), epilepsy syndrome(s), other involved organ systems, age of the patient, and AED side effect profiles and formulations available.

  • Vigabatrin [22, 23, 24, 25, 26] is the drug of first choice for children with TSC and infantile spasms. Topiramate [27] , lamotrigine [28] , valproate, and adrenocorticotropic hormone (ACTH)/steroids are also useful.

  • Long-term use of agents with prominent sedating properties, such as benzodiazepines or barbiturates, generally should be avoided. These drugs often aggravate underlying behavioral or cognitive problems and have many less toxic and often more effective alternatives.

  • Carbamazepine, oxcarbazepine, and phenytoin may cause exacerbation of seizures, particularly in younger children and infants, and some authors believe that these AEDs can precipitate or aggravate infantile spasms. While often valuable in older children and adults, in whom partial seizures predominate, caution is warranted in their use in infants and young children. They should not be used in children with TSC who are experiencing infantile spasms.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!